Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Atlanta, GA

January 25, 202110 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Jan 25, 2021, 5:39 PM EST for 10 counties in Georgia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 5:39 PM EST (22:39 UTC)
Expired
Jan 26, 2021, 1:00 AM EST
In force
7 hr
Issued by
NWS Atlanta, GA

Counties Banks County, GA, Cherokee County, GA, Dawson County, GA, Forsyth County, GA, Hall County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Pickens County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 126 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS72 KFFC 252239
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
539 PM EST Mon Jan 25 2021

GAZ013>016-021>025-027-260600-
/O.NEW.KFFC.FG.Y.0004.210125T2239Z-210126T0600Z/
Pickens-Dawson-Lumpkin-White-Cherokee-Forsyth-Hall-Banks-Jackson-
Madison-
Including the cities of Dahlonega, Cleveland, and Gainesville
539 PM EST Mon Jan 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

* WHAT...Visibility of a quarter mile or less.

* WHERE...Pickens, Dawson, Lumpkin, White, Cherokee, Forsyth, 
  Hall, Banks, Jackson and Madison Counties.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
960 
WWUS72 KFFC 260549
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1249 AM EST Tue Jan 26 2021

GAZ013>016-021>025-027-260700-
/O.EXP.KFFC.FG.Y.0004.000000T0000Z-210126T0600Z/
Pickens-Dawson-Lumpkin-White-Cherokee-Forsyth-Hall-Banks-Jackson-
Madison-
Including the cities of Dahlonega, Cleveland, and Gainesville
1249 AM EST Tue Jan 26 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

Visibilities have improved across portions of northeast Georgia.
Winds will continue to pick up as a warm front pushes north,
helping to mix the fog out. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Jan 25, 3:22 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 25, 3:22 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
322 PM EST Mon Jan 25 2021

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

A warm front sits draped across the forecast area, roughly along
the I-20 corridor, which should continue lifting northward
throughout the evening impeded only by a weak wedge front tucked
closely up against the southeastern aspect of the Blue Ridge
mountains. As the warm front lifts, dewpoints will push into the
low 60s, below broad WSW flow in the upper-levels and a 50kt jet
streak expected at 850mb with veering flow underneath. This added
together will allow SRH to surge to 300-400 m2/s2 in the lowest
kilometer ahead of a wave of showers that should move into the
area overnight ahead of a cold front expected to push into the
area on Tuesday.

With as impressive as the dynamics are beginning to look with these
weak storms, the thermodynamics are equally abysmal. SBCAPE
values look to be below 500 J/kg, with a bit more instability This
is expected to be a pretty classic, southeastern High Shear-Low
CAPE setup, with a chance for some weak rotating supercells, with
an emphasis on weak, tonight into tomorrow morning in North
Georgia, with a lot of uncertainty headed into the evening.
Ultimately, we could be looking at some isolated damaging winds
gusts and a chance for a weak, brief tornado or two if the right
ingredients come together.

Tomorrow, the cold front will continue to push into central Georgia
with temperatures climbing into the low 70s ahead of it. These temps
will generate a bit more instability in the afternoon with weaker
dynamics, and thus some weak thunderstorms will be possible again
for the late afternoon with an outside chance for isolated damaging
winds gusts and a non-zero chance for a brief tornado depending on
how far south the front extended by tomorrow afternoon.

Thiem

.LONG TERM /Wednesday through Monday/...

Series of disturbances moving across the middle of the country seems
to have no end in sight, as the long term will continue to see
several chances of rain associated with low pressure systems making
there way across the country and pushing fronts through the area. On
the hemispheric level, PV anomalies continue to dive into
Siberian Russia, leading to strong cyclogenesis over the far
western Pacific. These cyclones continue to build and reinforce a
mid-Pacific ridge already in place through latent heat processes
that allows for shortwaves to dive into the west CONUS, keeping
fairly consistent troughing over that region. This allows for
these system to eject into the central US and move northeastward,
bringing warm gulf air into us ahead of them before pushing a cold
front through that typically has cold air that has been able to
modify and warm a little compared to its more Arctic origins - the
overall net being that we are a bit warmer than average. All of
this is consistent with the negative PNA pattern typically
associated with La Nina during the winter months, which is
currently ongoing and predicted to continue per the CPC.

Wednesday begins with a system having ejected into the southern
Greats Plains with sfc low developing near the Gulf coast. This
system will take a bit of a more southern track compared to the
previous ones as it rides along the stalled frontal boundary
expected to be across central GA at the start of Wednesday. Surge of
moisture will already be riding up isentropically along the stalled
frontal boundary Wednesday morning bringing rain across most of the
CWA throughout the day until the upper level system moves by during
the evening and drives another surge of the front completely through
the area. Winds will shift to the north, and enough low level
moisture may remain to squeeze out a few snowflakes across the
Appalachians of GA with orographic lift as temperatures drop. Have
leaned towards a more NAM like solution, bringing in higher chances
of precipitation across all of northern Georgia, as global models
can sometimes struggle with coverage of rain in a warm advection
scenario like this.

The primary source of uncertainty with this portion of the forecast
is where the heaviest rain will fall on Wednesday, as this will be
contingent on where exactly the front has stalled. Ensemble guidance
shows it being anywhere from just south of the metro to the very
edge of the CWA and even a bit further south. Locations along and
just behind it will likely experience the heaviest rainfall. At this
time, don't anticipate that this will lead to any flooding threats
in these locations, though won't completely rule it out as of yet.
Locations in central GA will likely experience 1-1.5" of steady
rain, with some isolated higher amounts, especially where the
aforementioned boundary establishes itself. To the south of and
along the boundary, can't rule out an isolated storm or two with
unstable airmass that will be in place.

Temperatures on Thursday will be a little cooler than normal in
the post frontal airmass with highs in the 40s and low 50s. High
pressure at the surface and aloft will begin to build into the
area. By Friday, temperatures will quickly begin to recover to
normal as our progressive pattern shifts the sfc high to the east
and southerly flow quickly returns. Next chance of rain is
Saturday into Sunday as yet another system moves across the middle
of the country and drives a cold front into the area. Timing
differences exist among the models as well as overall differences
in the strength of a potential wedge along the Appalachians, which
will have large effects on any storm potential with the system
over our CWA. Have chosen to continue to leave thunder out of the
grids until there is more certainty around the system.

Lusk

&&

.AVIATION...
18Z Update...
An east-west dividing line is set up around I-20 with IFR/LIFR
CIGS/VSBYs north w/ SCT SHRA and SSE winds north of a warm front and
MVFR/VFR south with SSW winds south of the front. The front will
continue to lift through tonight with incoming -SHRA and ISO TSRA
early Tuesday morning. With a few waves of precip, CIGS likely to
drop back to IFR/LIFR between 02-06Z for most sites. PROB30 out
for ATL sites between 08-12Z for best chance of SHRA/TSRA with SW
wind gusts up to 18kts. Improvement expected after 15Z.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  71  51  62 /  60  50  70  70
Atlanta         61  69  51  62 /  70  60  70  70
Blairsville     54  63  45  58 /  90  50  50  60
Cartersville    57  68  48  62 /  80  50  60  60
Columbus        65  73  55  67 /  50  50  80  80
Gainesville     49  68  49  61 /  70  50  70  60
Macon           64  74  54  66 /  30  60  80  80
Rome            58  69  47  63 /  80  40  60  50
Peachtree City  62  70  51  64 /  70  60  80  70
Vidalia         63  75  61  68 /   5  60  80  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Lusk
AVIATION...Thiem
Hazardous weather outlook, Jan 25, 3:07 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
307 PM EST Mon Jan 25 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-262015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
307 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms are possible today into tonight ahead of a cold
front. A Marginal Risk of thunderstorms is in effect tonight for
portions of northwest Georgia. The primary threats will be
isolated strong wind gusts and the threat of a brief tornado with
any stronger storms that do form.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms will remain possible Tuesday into Wednesday,
especially across central Georgia. Locally heavy rainfall will be
possible in central Georgia. An isolated storm could be strong to
severe in south central Georgia with the primary threat being
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but
spotters are encouraged to send any reports of severe weather.

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.